Valium Withdrawal Symptoms, Signs & Detoxification
Last Updated Dec 2, 2021
Valium withdrawal can cause a number of unpleasant symptoms which, in rare cases, can be fairly severe.
It is recommended that a person get the help of a medical professional to stop using benzodiazepines like Valium. The process is significantly easier if doses are gradually and methodically reduced rather than stopping benzodiazepine use all at once. Suddenly stopping Valium use on your own could trigger intense, and even potentially life-threatening, withdrawal symptoms.
What Is Valium Withdrawal?
Valium withdrawal is a collection of symptoms that can occur as a result of reducing or stopping use of Valium (which consists of the benzodiazepine diazepam) after one has become physically dependent on the drug.
This type of withdrawal is one of the main reasons doctors try to avoid long-term benzodiazepine prescriptions when possible. It makes it significantly harder for a patient to stop taking a medication and increases the risk that they engage in drug abuse and/or develop a drug addiction.
What Causes Valium Withdrawal?
Withdrawal is caused by the body adapting to the continued presence of a drug, resulting in physical dependence. The body essentially overcompensates for the presence of a drug. When the drug is no longer in the system, it can’t immediately adjust back to its normal state. In the time it takes to return to normal, the adjustments the continued presence of a drug caused the body to make result in withdrawal symptoms.
Physical dependence is different from addiction. It can occur even when taking a benzodiazepine only as prescribed.
It is typically expected that a patient will develop physical dependence after about two weeks of taking a benzodiazepine. However, withdrawal tends to be more severe with heavier, longer drug use. People who regularly engage in Valium abuse rather than who only use it as prescribed are likely to experience more severe symptoms. These symptoms can be intensified further if the person continually used Valium with other substances of abuse.
Common Symptoms of Valium Withdrawal
The most common symptoms of Valium withdrawal include the following:
- Concentration issues
- Tremors, particularly in the limbs
- Increased tension
- Body aches
- Panic attacks
- Sleep issues
- Weight fluctuations
Benzodiazepine withdrawal isn’t typically dangerous for most people, but for some, it can trigger dangerous symptoms.
The most common symptoms of benzodiazepine withdrawal is what is called a rebound effect, where a person may temporarily experience worsened anxiety and sleeping issues. These are two of the most common reasons this type of drug is prescribed in the first place.
Factors That Impact Symptom Intensity
One of the main factors thought to affect benzodiazepine withdrawal intensity is the level of drug use and the length of that use before stopping. For example, people who regularly abuse Valium are likely to experience significantly more severe symptoms than those who only used it as prescribed.
Less clear is why some people who use benzodiazepines in the same way may experience a different level of symptom intensity, but this is an area of ongoing research.
How Long Does Withdrawal Last?
Valium is a long-acting benzodiazepine, and these drugs are typically associated with a period of acute withdrawal that lasts for between two to eight weeks, sometimes significantly longer. Symptoms will generally begin between one to two days after one’s last use of a benzodiazepine of this type.
Unlike with many other types of drug withdrawal, these symptoms won’t build to a peak and then begin to wane in a clear pattern. Symptoms tend to fluctuate for the duration of one’s withdrawal period, and they can be tough to predict.
Valium Withdrawal Timeline
Keeping in mind that withdrawal can vary significantly from person to person, a typical case of Valium withdrawal will look roughly as follows:
- Within 1–2 days: Withdrawal symptoms begin.
- 2–8 weeks: Acute withdrawal persists.
- Following months: Addiction treatment should continue as needed.
Discussed more in the next section, it is not usually recommended to go through benzodiazepine withdrawal on your own without talking to a doctor. The withdrawal process will be safer and much easier when adopting prescribed treatment strategies and supervised by medical professionals.
Detoxing From Valium
Detoxing from Valium is a smoother process if one gets the help of a medical professional to gradually reduce their daily use of benzodiazepines rather than suddenly stopping use all at once. This strategy allows withdrawal symptoms to be significantly lessened, and it decreases the risk of more severe withdrawal symptoms, such as seizures or psychosis.
Detox does not constitute addiction treatment on its own. Even if someone successfully completes withdrawal, they still have a lot of work to do in addiction recovery. Therapy will make up the backbone of Valium addiction treatment, and this can begin during the detox process and continue into ongoing recovery.
Benzodiazepine Withdrawal Management. Government of South Australia.
Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings. (2009). World Health Organization.
Diazepam. (May 2021). National Library of Medicine.
Classics in Chemical Neuroscience: Diazepam (Valium). (February 2014). ACS Chemical Neuroscience.
Table of Contents